Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 222, NWS Grand Forks, ND

August 8, 2020Kittson County, Minnesota; Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2020, 1:58 AM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2020, 1:58 AM CDT (06:58 UTC)
Expired
Aug 8, 2020, 3:00 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:50 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 11:50 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Fri Aug 7 2020

.UPDATE...
Issued at 1148 PM CDT Fri Aug 7 2020

The cold front was near Cando, Devils Lake to Jamestown to west of
Oakes at 0430z. The few storms along it have weakened and nearly
dissipated. Still a chance for an isolated storm or two, mainly
along the Canadian border overnight.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 353 PM CDT Fri Aug 7 2020

Showers and thunderstorms continue in the vicinity of an MCV
moving ENE across the area this afternoon. South and east of this
feature looks to be the best area for severe storms over the next
few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40
kts. Area of clearing southwest of MCV in area of outflow could
be the best area for redevelopment as indicated by latest HRRR
run. Severe storm threats will be mainly winds to 75 mph and 2"
hail, but also a tornado or two will be possible. Any storms that
develop have the potential to grow upscale to a line of storms in
the eastern forecast area before exiting across east-central MN.

A cold front will be pushing east across ND later tonight. Some
storms could be severe with this potential line of storms...with
the best chance along the Canadian border. Decreased chances
somewhat with this features as CAMs have trended more towards
storm that are isolated in nature. The cold front will usher in
drier air for Saturday.

Another system is expected to push east across SD and
northeastward into eastern ND and MN by late Saturday night.
Chances are mainly for the southern half of the forecast area
after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Aug 7 2020

The main chance for impactful weather is found at the beginning of
the period on Sun, followed by another chance around Thu.

During Sun an approaching surface front and upper wave will increase
chances for strong to severe convection. Current timing places this
front in the vicinity of Devils Lake by noon, progressing to the
valley by mid afternoon, then west central MN by early evening.
CAPE and shear is available and it would appear the strongest
storms would likely be proximal to the frontal position at peak heating
time. Bulk shear at 0-6km coincident with the boundary should be in
the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red
River Valley could be the main target region, with storms moving to
northwest and west central late afternoon and early evening.

High pressure is on schedule to provide quieter weather on Mon
through Wed, with the next chance for stronger convection presenting
on Thu.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1148 PM CDT Fri Aug 7 2020

Chances for any t-storms thru 12z is quite low so not included in
any TAF site. Front will move into the RRV 09z or so and exit
Bemidji area by 15z. Winds will turn northwest 8 to 15 kts behind
it. Some MVFR cigs overnight Bemidji area but otherwise VFR
expected thru 15z..then VFR all areas after 15z Sat.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

In the hours before

Local storm report, Aug 7, 8:14 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     1 NW PARK RAPIDS        46.93N 95.08W
08/07/2020                   Hubbard            MN   LAW ENFORCEMENT

&&

DRIDDLE
Local storm report, Aug 7, 9:31 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LAKE ITASCA             47.25N 95.21W
08/07/2020  E1.00 INCH       CLEARWATER         MN   PUBLIC

0630 PM     TSTM WND DMG     4 N BEMIDJI             47.54N 94.88W
08/07/2020                   Beltrami           MN   EMERGENCY MNGR

            TREES DOWN HWY 71 AND GLIDDEN RD

0700 PM     TSTM WND DMG     2 W PENNINGTON          47.48N 94.52W
08/07/2020                   Beltrami           MN   EMERGENCY MNGR

            TREES BLOCKING POWER DAM ROAD AND CONNOR ROAD

0730 PM     TORNADO          1 NNW PARK RAPIDS       46.93N 95.07W
08/07/2020                   Hubbard            MN   STORM CHASER

            POSSIBLE TORNADO TOUCHDOWN WEST SIDE OF FISHHOOK LAKE
            NEAR HWY 71. VIDEO AND NUMEROUS PICTURES WOULD INDICATE
            TOUCHDOWN, BUT IN ALL PICTURES THE VERY BOTTOM IS
            OBSCURED BY TREES. NO DAMAGE REPORTS HAVE BEEN RECEIVED.

0735 PM     FUNNEL CLOUD     1 NW PARK RAPIDS        46.93N 95.08W
08/07/2020                   Hubbard            MN   LAW ENFORCEMENT

0750 PM     HAIL             DORSET                  46.96N 94.95W
08/07/2020  M1.50 INCH       HUBBARD            MN   PUBLIC

0810 PM     HAIL             NEVIS                   46.97N 94.84W
08/07/2020  M1.75 INCH       Hubbard            MN   PUBLIC

            NEAR LAKE BELLE TAINE

&&

DRIDDLE
Special weather statement, Aug 8, 1:44 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Sat Aug 8 2020

MNZ004-NDZ007-008-080745-
Kittson MN-Pembina ND-Cavalier ND-
144 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 245 AM
CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 20 miles northeast of Langdon, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Walhalla around 150 AM CDT.
  Leroy, Akra and Icelandic State Park around 200 AM CDT.
  Backoo around 205 AM CDT.
  Cavalier around 210 AM CDT.
  Neche around 215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4877 9816 4899 9806 4899 9712 4869 9716
TIME...MOT...LOC 0644Z 274DEG 33KT 4890 9796

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:00 PM CDTSpecial Weather StatementFGFHubbard15 min
Aug 7, 7:21 PM CDTTornado WarningFGFBecker, Hubbard39 min
Aug 7, 7:44 PM CDTSpecial Weather StatementFGFHubbard31 min
Aug 7, 7:53 PM CDTTornado WarningFGFHubbard52 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFGFHubbard13 min
Aug 7, 9:00 PM CDTSevere Thunderstorm WarningFGFHubbard60 min
Aug 8, 5:18 AM CDTSevere Thunderstorm WarningFGFLake of the Woods27 min
Aug 8, 9:22 AM CDTSpecial Weather StatementFGFBeltrami53 min
Aug 8, 9:27 AM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 8, 10:17 AM CDTSpecial Weather StatementFGFClearwater58 min
Aug 8, 10:39 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard51 min
Aug 8, 11:16 AM CDTSpecial Weather StatementFGFHubbard59 min
Aug 8, 11:38 AM CDTSevere Thunderstorm WarningFGFHubbard52 min
Aug 8, 12:27 PM CDTSevere Thunderstorm WarningFGFHubbard48 min
Aug 8, 12:30 PM CDTSpecial Weather StatementFGFHubbard60 min
Aug 8, 1:10 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard44 min
Aug 8, 1:44 AM CDTSpecial Weather StatementFGFPembina61 min
Aug 8, 9:24 AM CDTSpecial Weather StatementFGFRansom, Sargent66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.